Catalog Home Page

Ciprofloxacin and clostridium difficile-associated diarrhoea

Golledge, C.L., Carson, C.F., O'Neill, G.L., Bowman, R.A. and Riley, T.V. (1992) Ciprofloxacin and clostridium difficile-associated diarrhoea. Journal of Antimicrobial Chemotherapy, 30 (2). pp. 141-147.

Link to Published Version: http://dx.doi.org/10.1093/jac/30.2.141
*Subscription may be required

Abstract

Recent reports have implicated ciprofloxacin as a cause of Clostridium difficile associated diarrhoea. This problem was examined in three ways. First, the MIC of ciprofloxacin for C. difficile was determined. The MIC range was 8-32 mg/L, with an MIC50 and MIC90 of 16mg/L. Second, human faecal emulsions seeded with C. difficile were 'treated' with ciprofloxacin and clindamycin in a test-tube, and the growth of C. difficile monitored. The clindamycin-treated emulsions supported growth of C. difficile, while the ciprofloxacin-treated and control emulsions did not differ significantly and failed to support the growth of C. difficile. Finally, 213 patients on ciprofloxacin monotherapy were investigated. Twenty-nine patients were given ciprofloxacin as treatment for diarrhoea, while a further 15 patients developed diarrhoea while being treated. None of these 44 patients harboured C. difficile. Faecal samples from 73 of the remaining 169 patients who did not have or develop diarrhoea were investigated for C. difficile, but none was positive. It was concluded that ciprofloxacin is unlikely to promote C. difficile-associated diarrhoea.

Publication Type: Journal Article
Publisher: Oxford University Press
Copyright: © 1992 The British Society for Antimicrobial Chemotherapy
URI: http://researchrepository.murdoch.edu.au/id/eprint/35450
Item Control Page Item Control Page